It's safe to say we've become so much more invested in keeping as healthy as possible this past year, and as a result, the demand for supplements and vitamins is high. Of course, the pandemic is the main driver, with many of us stocking up on immune-boosting vitamin C, or relying on a dose of vitamin D thanks to seemingly never-ending lockdown restrictions. Perhaps 2021 is the year you decided to go vegan and want to increase your iron intake, or a little protein powder is helping you get through your at-home workouts.
Either way, supplements are a firm fixture in many of our diets and they're big business. A quick scroll through Instagram or TikTok serves up influencers and experts sharing shelfie-loads of supplements as they reveal which capsules, pills and powders they take for muscle strength to immunity and everything in between. Recently, though, nutritionists and skin experts have highlighted a link between certain supplements and skin conditions. In particular, how they may be exacerbating issues such as adult acne.
Can protein supplements cause acne?
Plenty of us are committed to at-home workouts and lunchtime jogs, which explains the heavy promotion of restorative, muscle-building protein supplements (such as powder, bars and readymade shakes) at the minute. But head to Twitter and Reddit, and you'll spot countless threads in which people are sharing stories of breakouts and skin inflammation after introducing the supplement into their diet. Interestingly, there is a skin link.
"Whey supplements are a popular way of increasing protein intake, especially in those who strength train, but whey is essentially cow's milk protein," explains consultant dermatologist, Dr Anjali Mahto. "In a small, select group of individuals who are sensitive to dairy as a cause of their acne, taking whey protein supplements may potentially cause aggravation of their skin issues," says Dr Mahto. According to Dr Saira Vasdev, aesthetic doctor and founder of Skin & Sanctuary, there are several small studies which suggest that when consumed in large quantities, whey based protein powders may both trigger facial breakouts and exacerbate pre-existing acne, especially among women. "In these studies, the chest, shoulders and back were also frequently affected," adds Dr Vasdev. So what's the cause? "In some people, although not all, [whey protein] may increase oil production via the hormone insulin," says Dr Mahto, with Dr Vasdev pointing out that increased oil production eventually causes congestion, inflammation and subsequently spots.
If you've noticed more breakouts, you don't have to give up taking protein entirely. Rather switch up the source, says Lisa Borg, nutritionist at Pulse Light Clinic, and opt for a plant-based version instead. Lisa pinpoints pea protein as a great option. "Bone broth protein powder is also well-known for it's additional benefits of collagen and glucosamine," she adds, "which both serve to nourish skin, joints and the digestive system."
Ms Vanessa Charest, nurse practitioner at London Real Skin says that she advises clients to avoid adding any sugar or sweetener to protein shakes or supplements. Emerging evidence suggests that foods with a high glycemic index (GI) may fuel acne, says Dr Mahto, but that doesn't mean cutting out sugar entirely, simply limiting it in your diet.
Can vitamin B12 vitamins cause acne?
Vitamin B12 is found in almost all multivitamins. A lack of vitamin B12 can be brought on by anaemia, a vegan or vegetarian diet, or following fat diets, and symptoms range from lethargy and headaches to feeling faint. Nutritionist Lisa recently recalls a client who had prescribed herself vitamin B12 in high doses after being convinced of deficiency, and reported experiencing rashes and itchy, red patches of skin. But further complaints suggests more people who take vitamin B12 notice a worsening in acne.
"There is anecdotal evidence and case reports of some individuals who find that taking B12 can aggravate acne," says Dr Mahto. Although it is not necessarily a common occurrence with oral vitamin B12, Dr Mahto continues, "In a subset of individuals, B12 may alter the skin microbiome," which is the friendly bacteria living on the surface of skin. This bacteria keeps skin happy and healthy, but when there is a lack of it, acne-causing bacteria can thrive. Dr Mahto explains that this acne-causing bacteria may encourage inflammation, potentially making breakouts worse. Dr Vasdev mentions this is merely considered an uncommon contributing factor in people prone to acne, rather than a direct cause of acne. In other words, taking vitamin B12 is unlikely to give you spots if you aren't predisposed to them.
Can biotin supplements cause acne?
Biotin (otherwise known as B7) is arguably one of the most popular health and beauty supplements, and is most commonly taken to strengthen hair and nails. But a handful of experts including Dr Vasdev highlight a "pro-acne" effect on the skin. "Excess biotin can inhibit the body's natural absorption of vitamin B5," says Dr Vasdev. "This plays an important role in maintaining the skin barrier and regulating sebum," or oil production in the skin. As a result, Dr Vasdev adds that low levels of vitamin B5 can potentially weaken the skin, causing clogged pores and spots.
According to Lloyd's Pharmacy, taking biotin is only beneficial if you are deficient in the vitamin, and this is rare. In addition, experts argue that biotin supplements have minimal effects on your hair, nails and body. In fact, many pros think hair supplements, in particular biotin, is a waste of money. Here's how to get long, strong healthy hair and nails without biotin supplements.
Do you need to take vitamin supplements or is a balanced diet enough?
We know what the professionals think about biotin, but what about protein and vitamin B12? Lisa explains that a healthy balanced diet, which includes quality proteins, should be sufficient for the average healthy person who doesn't partake in rigorous exercise. For anyone under 50 years of age with a healthy digestive system, Lisa says a healthy balanced diet should supply sufficient B12 without requiring supplementation, but a blood test will determine whether you might be deficient in any vitamins.
Lisa points out that if you have a negative skin reaction to supplements, there may be underlying issues, which are best discussed with a nutritional therapist or dermatologist. Her immediate advice is to avoid self-prescribing, and Dr Mahto agrees. In fact, she is more concerned about supplements having adverse effects on other organ systems of the body, rather than the skin. "Dietary supplements are largely unregulated and untested and may contain active ingredients which have the ability to interact with other medications," Dr Mahto says. "If pregnant, they may also potentially damage a developing foetus. Other supplements have been linked to problems with liver inflammation or gastrointestinal side effects."
For more information on how to navigate supplements and vitamins, it pays to follow the advice of your GP or a nutritional expert, rather than self-treating.
How do you get rid of acne?
It seems acne is the most common complaint of self-treating with multiple supplements, but Dr Vasdev explains that acne is often a complex thing with many factors at play. They include: hormones, diet, medications and genetics. If you've changed your supplement intake, you might want to tweak your skincare routine, too. "If there are issues with acne, then most people could start with introducing active ingredients into their skincare routine," says Dr Mahto.
shop 6 products
Both Dr Mahto and Dr Vasdev recommend salicylic acid (an exfoliating ingredient often found in leave-on toners, which penetrates deep inside pores to break up oil, dead skin and dirt before they can form breakouts), vitamin A (otherwise known as retinol, which encourages the production of new skin cells and is often found in nighttime serums and creams) and niacinamide (mainly included in serums, as it reduces oil and minimises the appearance of large pores).
Dr Mahto concludes that if skincare isn't quite working for you, or your spots are getting worse or starting to impact your mental health, seek help early. Visit your GP for further advice, or book in with a dermatologist or skin expert (plenty are offering digital consultations during lockdown) who may prescribe you creams or tablets, and can discuss the impact of dietary supplements and vitamins on your skin.
Refinery29's selection is purely editorial and independently chosen – we only feature items we love! As part of our business model we do work with affiliates; if you directly purchase something from a link on this article, we may earn a small amount of commission. Transparency is important to us at Refinery29, if you have any questions please reach out to us.